Digestive Disorders / Gastroenterology Expert Forum
Severe pain when discontinuing Ranitidine
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Severe pain when discontinuing Ranitidine

Without going into a lot of detail, I am 45 years old and have always been healthy until I started having mild nausea and lower GI "discomfort" about 20 months ago.  That was followed a couple months later by a burning sensation in my throat and then the onset of acute heartburn a few weeks after that.  I was put on Ranitidine and need to take 300mg 2X/day to keep the heartburn under control. Whenever I stop the Ranitidne or reduce the dosage, not only does the heartburn recur, but I also have severe abdominal pain.  While travelling last weekend, I intermittently missed a few doses and suffered with severe pain that felt like labor contractions for several days this week until I was taking the Ranitidine regularly again.  Another time I tried to reduce the dosage to 150mg 2X/day and I had more of a constant pain higher up in the abdomen.  

I have had numerous GI tests, including an upper GI, CAT scan, gallbladder ultrasound, and a colonoscopy, as well as an OB workup.  The only problems found were reflux and some small uterine fibroids, so they say that my other GI symptoms are due to IBS (a new diagnosis for me).  

What concerns me is that I cannot discontinue the Ranitidine. I would prefer not to take medication if I don't have to, and the doctor is suggesting that I try Prilosec instead of Ranitidine because of the pain.  I can't do that if I can't discontinue the Ranitidine.

In addition to controlling my heartburn, Ranitidine helps my sinuses.  What else is it doing?  

Related Discussions
233190_tn?1278553401
Both the Ranitidine and Prilosec are acid reducers.  So if acid reflux is causing your problems, the Prilosec should work as well if not better.  

You may want to consider an upper endoscopy to more comprehensively evaluate the upper GI system since an upper GI cannot evaluate if there is any inflammation.  I would also suggest testing for H Pylori - a bacteria associated with inflammation and ulcers.  Typically GERD by itself does not cause abdominal pain, so you may want to consider these other diseases.

The definitive test for GERD would be a 24-hr pH study.  This can also quantify how severe the GERD is.  

At this time, the trial of Prilosec is reasonable to see if it improves the control of the reflux symptoms.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank